New medical errors have led to new deaths, this time deaths of three prematurely born babies and an overdose of another three who received Heparin dosage that was 1000 higher than the babies were prescribed. Apparently, a pharmacy technician from the Methodist Hospital Indianapolis had mistakenly stocked the cabinet with the wrong doses and the nurses didn’t notice the difference or that the labels were dark blue instead of baby blue.

Despite all the efforts to decrease medical error incidence, they still occur and situations similar to the one from the Indianapolis hospital are “depressingly normal”. It has been estimated that around 1.5 million Americans a year are injured from medication errors.
This error was no system error but a human error, in which nurses failed to deliver the appropriate drug doses. A pharmacy technician had loaded the cabinet with heparin, at 10,000 units per milliliter, instead of hep-lock, at 10 units per milliliter.

Two of the babies died just a few hours after receiving the drugs and another one died the next day. Doctors believe that it was internal bleeding but autopsies haven’t been performed. The babies’ condition was already fragile as two of them were born three months prematurely and were fighting for their lives.

New measures are being taken to prevent similar errors. From now on, two nurses will have to verify any dose of blood thinner in the newborns and a new system with bar codes has been installed to track medications.
The five nurses and the pharmacy technician are on leave and are receiving support and counseling, and are expected to return to work. Hospital spokesman said that this was not an isolated case and that it is not solely the responsibility of the hospital staff. Similar incident has occurred back in 2001 due to the drug mix-up when two babies were injured but successfully recovered. The drug’s manufacturer was asked to changes caps and labels, so that such mistakes wouldn’t occur anymore.